Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 90, NWS Grand Forks, ND

July 11, 20174 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2017, 10:08 PM CDT for 4 counties in Minnesota. It was in force for 67 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2017, 10:08 PM CDT (03:08 UTC)
Expired
Jul 11, 2017, 11:15 PM CDT
In force
67 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
80.0 mph

Counties Becker County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 209 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 10:15 PM CDTHAIL 1.25Evergreen, MNCOULD HAVE BEEN SOME A LITTLE BIGGER, BUT DID NOT GO OUT TO LOOK AROUND.
Jul 11, 10:35 PM CDTHAIL 18 Se Butler, MN
Jul 11, 10:54 PM CDTHAIL 0.54 W Sebeka, MNDIME SIZED HAIL WEST OF SEBEKA AND PEA SIZED HAIL IN THE CITY
Jul 11, 10:54 PM CDTHAIL 0.754 W Sebeka, MNDIME SIZED HAIL WEST OF SEBEKA AND PEA SIZED HAIL IN THE CITY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 4:48 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

668 
WUUS53 KFGF 120308
SVRFGF
MNC005-057-111-159-120415-
/O.NEW.KFGF.SV.W.0090.170712T0308Z-170712T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1008 PM CDT TUE JUL 11 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Hubbard County in north central Minnesota...
  Wadena County in central Minnesota...
  Northeastern Otter Tail County in west central Minnesota...
  Southeastern Becker County in northwestern Minnesota...

* Until 1115 PM CDT.

* At 1008 PM CDT, a severe thunderstorm was located over Evergreen,
  or 16 miles east of Detroit Lakes, moving southeast at 45 mph.

  This is a very dangerous storm. 

  HAZARD...80 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* This severe thunderstorm will be near...
  Evergreen around 1010 PM CDT. 
  Wolf Lake around 1015 PM CDT. 
  Butler around 1020 PM CDT. 
  Hillview around 1025 PM CDT. 
  New York Mills around 1030 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.

&&

A tornado watch remains in effect until 1100 PM CDT for central,
north central, northwestern and west central Minnesota.

LAT...LON 4680 9479 4639 9478 4640 9476 4638 9475
      4638 9473 4637 9474 4637 9515 4635 9516
      4668 9576 4701 9543 4681 9466 4680 9466
TIME...MOT...LOC 0308Z 312DEG 38KT 4676 9551 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...80MPH
 
$$

TG
3 follow-up statements
623 
WWUS53 KFGF 120335
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1035 PM CDT TUE JUL 11 2017

MNC057-120345-
/O.CAN.KFGF.SV.W.0090.000000T0000Z-170712T0415Z/
Hubbard MN-
1035 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HUBBARD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for central,
northwestern and west central Minnesota.

LAT...LON 4639 9478 4640 9476 4638 9475 4638 9473
      4637 9474 4637 9515 4635 9516 4652 9548
      4677 9525 4677 9498 4676 9491 4675 9479
TIME...MOT...LOC 0335Z 312DEG 38KT 4657 9520 

$$

MNC005-111-159-120415-
/O.CON.KFGF.SV.W.0090.000000T0000Z-170712T0415Z/
Wadena MN-Otter Tail MN-Becker MN-
1035 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WADENA...NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER
COUNTIES...

At 1035 PM CDT, a severe thunderstorm was located near Sebeka, or 34
miles southeast of Detroit Lakes, moving southeast at 45 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

This severe storm will be near...
  Wadena and Blue Grass around 1045 PM CDT. 
  Verndale around 1055 PM CDT. 
  Aldrich around 1100 PM CDT. 
  Staples Airport around 1110 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.

&&

A tornado watch remains in effect until 1100 PM CDT for central,
northwestern and west central Minnesota.

LAT...LON 4639 9478 4640 9476 4638 9475 4638 9473
      4637 9474 4637 9515 4635 9516 4652 9548
      4677 9525 4677 9498 4676 9491 4675 9479
TIME...MOT...LOC 0335Z 312DEG 38KT 4657 9520 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...80MPH
 
$$

TG
883 
WWUS53 KFGF 120348
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1048 PM CDT TUE JUL 11 2017

MNC005-111-159-120415-
/O.CON.KFGF.SV.W.0090.000000T0000Z-170712T0415Z/
Wadena MN-Otter Tail MN-Becker MN-
1048 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WADENA...NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER
COUNTIES...

At 1048 PM CDT, a severe thunderstorm was located near Sebeka, or 37
miles southeast of Detroit Lakes, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Sebeka around 1055 PM CDT. 
  Blue Grass around 1105 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central,
northwestern and west central Minnesota.

LAT...LON 4639 9478 4640 9476 4638 9475 4638 9473
      4637 9474 4637 9515 4635 9516 4652 9548
      4677 9525 4677 9498 4676 9491 4675 9479
TIME...MOT...LOC 0348Z 281DEG 18KT 4655 9515 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

TG
306 
WWUS53 KFGF 120409
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1109 PM CDT TUE JUL 11 2017

MNC005-111-159-120418-
/O.EXP.KFGF.SV.W.0090.000000T0000Z-170712T0415Z/
Wadena MN-Otter Tail MN-Becker MN-
1109 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR WADENA...NORTHEASTERN OTTER
TAIL AND SOUTHEASTERN BECKER COUNTIES WILL EXPIRE AT 1115 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4639 9478 4640 9476 4638 9475 4638 9473
      4637 9474 4637 9515 4635 9516 4652 9548
      4677 9525 4677 9498 4676 9491 4675 9479
TIME...MOT...LOC 0408Z 273DEG 29KT 4658 9493 

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:09 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 11, 7:09 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
709 PM CDT Tue Jul 11 2017

.UPDATE...
Issued at 708 PM CDT Tue Jul 11 2017

continued severe.  no changes.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 350 PM CDT Tue Jul 11 2017

Broad upper level trough was over southern Canada. Upper
trough will slowly shift east of the area by 12Z Thu.
Upper level ridging will commence thereafter over the
Rockies. Water vapor loop indicated an upper level jet
nosing into ND with showers mainly over northern MN for
the afternoon.

Now waiting for storms to develop late this afternoon.
Highest mixed layer capes were around 3500 j/kg over
eastern ND with LI's around -6. Precipitable water
was around an inch and a half. Mixed layer CIN was
falling below 50 over central and southeast ND.
Convective temps ranged from 90 to 95 degrees in the
western zones. Surface trough extended north-south
over eastern ND. Expect storms to develop over the
next couple hours.

Upper level low pressure system over the area will
produce showers over northern MN for Wed.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 350 PM CDT Tue Jul 11 2017

In the wake of the system crossing the area, expect some lingering
showers, mainly over northwest MN. Northerly flow behind the system
will pull some cooler air out of Canada limiting high temperatures
to around the 70 degree mark. The upper ridge quickly rebounds by
Thursday, with high temperatures working their way back into the
80s, with near 90 degree temps by Friday.

For Saturday...Guidance indicates another wave crossing the area
bringing chances for another round of showers or storms, with a
slight cool down in its wake for Sunday.

Otherwise, the upper level pattern looks to remain progressive
through the end of the period, with a series of impulses crossing
the area. Expect more chances for precipitation as the impulses
propagate through the flow, and high temperatures are forecast to
remain generally in the mid to upper 80s, and lows in the upper 50s
to lower 60s. Look for a mix of sun and clouds through the rest of
the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 708 PM CDT Tue Jul 11 2017

storms in the GFK area now and may impact TVF too. Fargo area is
very iffy as storms may fire quickly. Otherwise mvfr cigs may drop
south into at least nrn fcst area late tonight/Wed AM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...JH
LONG TERM...Hopkins
AVIATION...Riddle
Hazardous weather outlook, Jul 11, 11:50 AM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1150 AM CDT Tue Jul 11 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1150 AM CDT Tue Jul 11 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous severe thunderstorms are possible across
the region during the late afternoon and evening hours. This is a
slight delay in timing to the original thinking. The highest risk
will be across west central Minnesota where coverage will be
greater, although severe storms are possible everywhere. Hail to
over 2 inches in diameter, damaging wind gusts to around 75 mph,
tornadoes, and localized heavy rain are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon and evening.

In the hours before

Local storm report, Jul 11, 8:59 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
859 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FUNNEL CLOUD     ROCKLAKE                48.79N 99.25W
07/11/2017                   TOWNER             ND   TRAINED SPOTTER

            POSSIBLE TORNADO REPORTED NEAR ROCKLAKE ND, FROM SPOTTER
            LOCATED 1 MILE NORTH OF CALVIN ND

&&

BP
Local storm report, Jul 11, 9:13 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
913 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FUNNEL CLOUD     2 ESE FAIRDALE          48.48N 98.19W
07/11/2017                   WALSH              ND   911 CALL CENTER

            POSSIBLE TORNADO ON THE GROUND BETWEEN ADAMS AND FAIRDALE

&&

BP
Local storm report, Jul 11, 9:27 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
927 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     1 W ULEN                47.08N 96.28W
07/11/2017                   CLAY               MN   EMERGENCY MNGR

            EMERGENCY MGR REPORTED TREES DOWN APPROXIMATELY 1W ULEN.
            WINDS ESTIMATED AT 70-80 MILES PER HOUR.

&&

HOPKINS
Local storm report, Jul 11, 9:35 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
935 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     FUNNEL CLOUD     3 N ADAMS               48.46N 98.07W
07/11/2017                   WALSH              ND   FIRE DEPT/RESCUE

            EDMORE FIRE DEPARTMENT REPORTED FUNNEL NEAR ADAMS -
            RELAYED VIA 911 CALL CENTER

&&

BP
Local storm report, Jul 11, 9:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
949 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     HAIL             FERGUS FALLS            46.28N 96.07W
07/11/2017  E1.50 INCH       OTTER TAIL         MN   TRAINED SPOTTER

            MOSTLY QUARTER SIZED TO HALF DOLLAR SIZED HAILS, WITH
            SOME HAIL UP TO PING PONG BALL SIZE

&&

BP
Local storm report, Jul 11, 10:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1005 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             FERGUS FALLS            46.28N 96.07W
07/11/2017  M2.00 INCH       OTTER TAIL         MN   PUBLIC

            HAIL RANGED IN SIZE FROM 1.50 TO 2 INCHES. HAILED UNTIL
            950 PM.

&&

VGODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:02 PM CDTTornado WarningFGFPolk43 min
Jul 11, 7:12 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk36 min
Jul 11, 7:19 PM CDTTornado Warning Tornado observedFGFNorman, Polk41 min
Jul 11, 7:47 PM CDTTornado WarningFGFPennington, Polk, Red Lake27 min
Jul 11, 7:59 PM CDTTornado WarningFGFClay, Norman, Polk46 min
Jul 11, 8:19 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake56 min
Jul 11, 8:34 PM CDTTornado WarningFGFBecker, Clay, Mahnomen, Norman41 min
Jul 11, 9:14 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Otter Tail61 min
Jul 11, 9:25 PM CDTSevere Thunderstorm WarningFGFGrant35 min
Jul 11, 9:43 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail62 min
Jul 11, 10:38 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail67 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.